Illinois, 2015

Hail in Illinois, August 2, 2015

August 2, 2015 · NWS ILX · 1 event in 1 county or zone

Isolated thunderstorms developed in a very warm and humid airmass across central Illinois during the afternoon of August 2nd. One of the cells produced quarter-sized hail in Bloomington in McLean County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Isolated thunderstorms developed in a very warm and humid airmass across central Illinois during the afternoon of August 2nd. One of the cells produced quarter-sized hail in Bloomington in McLean County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 2, 2:01 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 2, 2:01 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
301 PM CDT SUN AUG 2 2015

.SHORT TERM...(TONIGHT)
ISSUED AT 301 PM CDT SUN AUG 2 2015

19Z/2PM SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM THE UPPER
PENINSULA OF MICHIGAN TO NORTHERN IOWA.  THE MOST ACTIVE PART OF THE
FRONT HAS THUS FAR BEEN ACROSS CENTRAL/NORTHERN WISCONSIN INTO
MICHIGAN...WITH VERY LITTLE CONVECTION FURTHER WEST ALONG THE
BOUNDARY.  THINK THIS WILL CONTINUE TO BE THE CASE THROUGH EARLY
EVENING...AS VIGOROUS SHORT-WAVE TROUGH EVIDENT ON LATEST WATER
VAPOR IMAGERY OVER NORTHERN MINNESOTA TRACKS E/SE INTO THE NORTHERN
GREAT LAKES.  WITH STRONGEST LIFT REMAINING WELL N/NE OF CENTRAL
ILLINOIS...AM NOT EXPECTING MUCH CONVECTION ACROSS THE KILX CWA
TONIGHT.  LATEST VISIBLE SATELLITE IMAGERY IS SHOWING A CU-FIELD
BEGINNING TO DEVELOP BETWEEN THE ILLINOIS RIVER AND I-55.  THIS MAY
BE IN CONJUNCTION WITH A SUBTLE SHORT-WAVE TRACKING OUT OF IOWA.  AS
THIS AREA OF LIFT SHIFTS SLOWLY EASTWARD...ISOLATED CONVECTION WILL
DEVELOP BETWEEN I-55 AND I-57 LATE THIS AFTERNOON INTO THE EARLY
EVENING MUCH LIKE THE RAPID REFRESH IS ADVERTISING.  ANY STORMS THAT
DEVELOP WILL QUICKLY DISSIPATE AFTER SUNSET.  MEANWHILE...COLD FRONT
WILL GRADUALLY SETTLE SOUTHWARD LATER THIS EVENING...WITH MODEL
CONSENSUS FOCUSING THE MOST WIDESPREAD PRECIP FURTHER NORTHEAST
ACROSS MICHIGAN INTO NORTHERN INDIANA.  HAVE INTRODUCED CHANCE POPS
ALONG/NORTH OF A RUSHVILLE TO CHAMPAIGN-URBANA LINE FROM MID-EVENING
INTO THE FIRST PART OF THE OVERNIGHT HOURS.  ONCE DAYTIME
INSTABILITY WANES AND MINNESOTA SHORT-WAVE TRACKS FURTHER
EASTWARD...ANY STORMS ALONG THE FRONT WILL DISSIPATE TOWARD DAWN
MONDAY.

&&

.LONG TERM...(MONDAY THROUGH SUNDAY)
ISSUED AT 301 PM CDT SUN AUG 2 2015

MORNING UPPER AIR SHOWS NORTHWEST FLOW AT 300MB OVER REGION WITH A
SERIES OF WEAK SHORT WAVES VISIBLE IN MOISTURE CHANNEL IMAGERY.
FIRST WAVE MOVING ACROSS NORTHERN IL THIS AFTERNOON AND TRIGGERING
FEW STORMS. MAIN WAVE OVER MN MOVING SOUTHEAST. MORNING SOUNDINGS
SHOW SOME WEAK MOISTURE ADVECTION IN LOW LEVELS FROM THE SOUTHWEST,
BUT IT IS LIMITED AS THE SURFACE RIDGE IN SOUTHERN STATES HAS DEEP
MOISTURE CUTOFF FROM MOVING NORTHWEARD THROUGH MS VALLEY. EDGE OF
850MB MOISTURE AT 12Z OVER CENTRAL IL, HAS APPARENTLY MOVED ITS WAY
TO EAST DURING DAY, AND IS MINOR TRIGGER FOR MINOR AREA OF STORMS
MOVING THROUGH DEWITT COUNTY AT 19Z. SURFACE DATA SHOWS MAIN FRONT
INOT NORTHWEST IA, PUSHED TO SOUTHEAST BY MN WAVE.

FRONT TO CONTINUE TO MOVE SOUTHEAST OVERNIGHT. AFTER THE BOUNDARY
REACHES CENTRAL IL LATE TONIGHT, WEAK SUPPORT FOR DEVELOPMENT OVER
SOUTHERN AREAS ON MONDAY, SO MAINLY DRY IN CWA.

STALLED BOUNDARY OVER SOUTH CENTRAL IL THEN BECOMES THE LINGERING
FOCUS OF POSSIBLE SCATTERED STORMS. MODELS SIMILAR IN DEVELOPMENT
MON NIGHT AND INCREASING POPS INTO TUES AS RETURN MOISTURE FLOW
MOVES BACK INTO REGION. BEST PCPN CHANCES ARE TUES NIGHT, WED, AND
WED NIGHT AS ALL GFS, EUR, CANADIAN MODELS PICK UP ON MINOR
SHORTWAVE MOVING THROUGH. WITH LINGERING FRONT AND THE WAVE SUPPORT,
SHOULD BE ENOUGH FOR BEST PCPN CHANCES. BY THUR, THE UPPER FLOW
APPEARS TO GO BACK TO NORTHWEST AND MODELS START HIGH PRESSURE TO
BUILD IN FROM NORTH, DRYING THINGS OUT BY FRI. FRI TO SUN APPEAR TO
BE COOL AND DRY WITH HIGH PRESSURE IN AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1246 PM CDT SUN AUG 2 2015

1730Z RADAR IMAGERY SHOWS ISOLATED CONVECTION IN ADVANCE OF A WEAK
SHORT-WAVE TROUGH EXTENDING FROM NEAR KAAA TO EAST OF KSPI. THIS
ACTIVITY IS TRACKING SLOWLY TO THE E/SE AND WILL IMPACT KDEC OVER
THE NEXT COUPLE OF HOURS. HAVE THEREFORE INCLUDED VCTS AT KDEC BETWEEN
18Z AND 20Z...BUT HAVE GONE WITH A DRY FORECAST THROUGHOUT THE
AFTERNOON AT THE REMAINING TERMINALS. WINDS WILL BE SOUTHWESTERLY
WITH OCCASIONAL GUSTS TO BETWEEN 15 AND 20KT. A COLD FRONT CURRENTLY
ACROSS THE NORTHERN PLAINS WILL SAG SOUTHWARD...POTENTIALLY
TRIGGERING SCATTERED CONVECTION ACROSS NORTH-CENTRAL ILLINOIS
TONIGHT. MOST 12Z MODEL GUIDANCE SUGGESTS THE FOCUS FOR THE MOST
WIDESPREAD CONVECTION WILL BE FURTHER N/NE ACROSS MICHIGAN INTO
NORTHERN INDIANA. FURTHER WEST ALONG THE APPROACHING
BOUNDARY...AREAL COVERAGE OF PRECIP WILL LIKELY BE MUCH LESS. AS A
RESULT...HAVE ONLY INCLUDED VCTS AT KPIA AND KBMI FROM MID-EVENING
THROUGH THE OVERNIGHT HOURS. THINK ANY CONVECTION WILL TEND TO
DISSIPATE AFTER MIDNIGHT DUE TO WANING INSTABILITY. COLD FRONT
WILL DROP SOUTH OF THE AREA BY MONDAY MORNING...WITH NORTHWESTERLY
WINDS DEVELOPING AT KPIA BY 10Z...THEN BY 13Z FURTHER SOUTHEAST AT
KSPI AND KDEC.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARNES
LONG TERM...GOETSCH
AVIATION...BARNES
Hazardous weather outlook, Aug 2, 2:17 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT SUN AUG 2 2015

ILZ027>031-036>038-040-041-031100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
317 PM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS
TONIGHT. A FEW OF THE STORMS COULD BECOME SEVERE ALONG AND NORTH
OF THE I-74 CORRIDOR...HOWEVER THE BEST CHANCE FOR WIDESPREAD
SEVERE WEATHER WILL REMAIN FURTHER NORTH ACROSS THE GREAT LAKES
REGION. ANY STRONG THUNDERSTORMS THAT DEVELOP INTO NORTH-CENTRAL
ILLINOIS THIS EVENING WILL TEND TO WEAKEN AFTER MIDNIGHT AS
DAYTIME INSTABILITY IS LOST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A PERSISTENT FRONTAL BOUNDARY WILL BRING PERIODIC THUNDERSTORM
CHANCES TUESDAY NIGHT THROUGH THURSDAY NIGHT. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE...ESPECIALLY ON WEDNESDAY.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER DOWNSTREAM FROM
PEORIA THROUGH THE ENTIRE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY BETWEEN 7 PM
AND MIDNIGHT.

ILZ042>057-061-031100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-VERMILION-
317 PM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS
TONIGHT. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A PERSISTENT FRONTAL BOUNDARY WILL BRING PERIODIC THUNDERSTORM
CHANCES TUESDAY NIGHT THROUGH THURSDAY NIGHT. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE...ESPECIALLY ON WEDNESDAY.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER DOWNSTREAM FROM
PEORIA THROUGH THE ENTIRE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-031100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
317 PM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

AN APPROACHING COLD FRONT WILL TRIGGER ISOLATED THUNDERSTORMS
LATE TONIGHT. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A PERSISTENT FRONTAL BOUNDARY WILL BRING PERIODIC THUNDERSTORM
CHANCES TUESDAY NIGHT THROUGH THURSDAY NIGHT. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE...ESPECIALLY ON WEDNESDAY.

FLOODING WILL CONTINUE ALONG PARTS OF THE WABASH RIVER THROUGH
THE ENTIRE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The radar

The Lincoln radar (KILX), 52 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McLean

When
August 2, 3:05 PM CST to 3:06 PM CST
Where
McLean County, 1.59 mi NNW of (Bmi)bloomngtn/Norma
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.501, -88.932

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598610.